Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 258, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Aug 21, 2003, 9:15 PM CDT for Boone County, Callaway County, Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2003, 9:15 PM CDT (02:15 UTC)
- Expired
- Aug 21, 2003, 9:45 PM CDT
- In force
- 30 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Boone County, MO, Callaway County, MO
The radar
The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1640 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2399 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLSX 220215 SVRLSX MOC019-027-220245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 914 PM CDT THU AUG 21 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN BOONE COUNTY IN CENTRAL MISSOURI SOUTHWESTERN CALLAWAY COUNTY IN CENTRAL MISSOURI * UNTIL 945 PM CDT * AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER NEW BLOOMFIELD...MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... HOLTS SUMMIT HARTSBURG SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3882 9208 3874 9242 3856 9207 3868 9182 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:10 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Aug 21, 4:10 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 410 PM CDT THU AUG 21 2003 .DISCUSSION... CURRENT SURFACE OBS AND SATELLITE PICS SHOWING SURFACE FRONT EXTENDING FROM WEST CENTRAL ILLINOIS SOUTHWESTWARD TO VICINITY OF KANSAS CITY. SURFACE CONVECTION BREAKING OUT WELL IN ADVANCE OF THE FRONT AS SHOWN BY SATELLITE PICS AND KLSX 88D. THE CU FIELD IN VICINITY OF THE FRONT IS PUNY AT BEST...AND EVEN FURTHER SOUTH INTO THE COLUMBIA AND ST LOUIS AREA...LITTLE VERTICAL DEVELOPMENT IS NOTED...THOUGH A FEW ECHOS ARE BEGINNING TO POP ON RADAR. GFS AND ETA ARE SHOWING GOOD CONTINUITY WITH FRONTAL POSITION THIS AFTERNOON...AND THEY ARE VERY CLOSE ON THEIR HANDLING OF THE FRONT. THE DIFFERENCES ARE GOING TO BE RIGHT IN VICINITY OF THE ST LOUIS METRO AREA UNFORTUNATELY. IF THE ETAS RIGHT...THEN WELL STILL BE IN THE HEAT AND HUMIDITY...IF THE GFS IS RIGHT...THEN WELL BE COOLER AND DRIER. SINCE THE FRONT IS MAKING GOOD PROGRESS...AND THE GFS SEEMS TO BE HANDLING IT JUST SLIGHTLY BETTER...WENT WITH GFSS SOLUTION AND COOLED US OFF. UNFORTUNATELY THE SOUTHERN AREAS OF OUR FORECAST AREA WILL LIKELY STILL BE IN THE LOWER 90S WITH LOW TO MID 70S FOR DEWPOINTS TOMORROW TILL THE FRONT FINALLY PUSHES THROUGH FRIDAY EVENING. LEANED ON LOWER MOS NUMBERS FURTHER NORTH...AND HIGHER NUMBERS SOUTH. THE REMAINDER OF THE SHORT TERM LOOKS PRETTY QUIET. HIGH PRESSURE SHOULD BUILD IN BEHIND THE COLD FRONT ON SATURDAY AND EASTERLY WINDS SHOULD KEEP US RELATIVELY COOLER. 850MB TEMPS IN THE 16 TO 18 DEGREE RANGE GENERALLY SUPPORT TEMPS IN THE MID TO UPPER 80S...AND AGAIN MOS NUMBERS LOOK PRETTY REASONABLE. THE ONLY QUESTION IS...HOW FAST WILL THE HEAT RETURN TO CENTRAL MO? 500MB RIDGE STARTS BUILDING BACK INTO MISSOURI ON SATURDAY...AND THERE IS THE POTENTIAL THAT WE COULD SEE HOT TEMPS AGAIN AS EARLY AS SUNDAY IN CENTRAL MO. WENT ABOUT A CAT HIGHER THAN GUIDANCE FOR SUNDAY...THIS WILL NEED TO BE WATCHED AND MAY NEED TO BE ADJUSTED UPWARDS IF THE MODELS START TRENDING WARMER. IN THE EXTENDED...THE GFS ENSEMBLE CONTINUES BUILDING THE 500MB RIDGE EASTWARD INTO KANSAS AND WESTERN MISSOURI BY 00Z MONDAY. 850MB THERMAL RIDGE STRETCHES ALL THE WAY EASTWARD INTO NORTHERN ILLINOIS BY 00Z TUESDAY...THESE COULD BE OUR WARMEST DAYS NEXT WEEK AS THE THE FLOW GOES MORE ZONAL ACROSS THE MID-WEST INTO WEDNESDAY. WOULD EXPECT TEMPERATURES TO MODIFY SLIGHTLY AS WE GET INTO THE MORE ZONAL PATTERN. AS RIDGE FADES...LESS ANTI-CYCLONIC FLOW/LESS SUBSIDENCE AND MORE LITTLE SHORTWAVES RIPPLING ALONG THE BAROCLINIC ZONE WHICH SHOULD BE JUST NORTH OF US. COULD SEE SOME OF THE EFFECTS AT THE SURFACE AS FAR SOUTH AS QUINCY OR EVEN ST LOUIS. WOULD GENERALLY EXPECT MORE AFTERNOON CONVECTION...EVEN THOUGH MOS KEEPS US DRY. DONT FEEL STRONGLY ENOUGH AT THIS TIME TO INTRO POPS INTO THE EXTENDED SINCE NEITHER THE OPERATIONAL NOR THE ENSEMBLE GUIDANCE HAS ANY GLARING SURFACE FEATURE TO FORCE CONVECTION. THEYRE BOTH SORT OF LEANING TOWARD SOME GENERAL SURFACE TROFFYNESS...BUT ITS WEAK AND DIFFUSE AND COULD JUST BE A FIGMENT OF THE MODELS IMAGINATION OUT THAT FAR. NOT SURE I CAN DO BETTER THAN CLIMO FOR TEMPERATURES FOR WEDNESDAY AND THURSDAY AS THE PATTERN GOES MORE ZONAL AS THERES NO OUTSTANDING FEATURE TO REALLY KEY IN ON...AND BOTH MOS AND NCEP ARE TRENDING THAT WAY ANYWAY. && .LSX WATCHES/WARNINGS/ADVISORIES... .MO...NONE .IL...NONE CARNEY
Hazardous weather outlook, Aug 21, 6:00 AM CDT, 15 hours 15 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 600 AM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR MOST OF THE REGION TODAY...GENERALLY WEST OF A LINE EXTENDING FROM WAGGONER ILLINOIS SOUTH THROUGH OAKDALE ILLINOIS. HIGH TEMPERATURES THIS AFTERNOON ARE EXPECTED TO BE IN THE UPPER 90S TO AROUND 100 DEGREES. THESE HOT TEMPERATURES COUPLED WITH HIGH HUMIDITIES WILL PRODUCE DANGEROUSLY HIGH HEAT INDICES OF 105 TO 115 THIS AFTERNOON. A HEAT ADVISORY IS IN EFFECT FOR A PORTION OF SOUTHWEST ILLINOIS... GENERALLY EAST OF A LINE EXTENDING FROM WAGGONER ILLINOIS SOUTH THROUGH OAKDALE ILLINOIS. HIGH TEMPERATURES THIS AFTERNOON IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITIES WILL PRODUCE PEAK HEAT INDICES OF 105 TO 110 THIS AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS MOST OF THE REGION AS A COLD FRONT PUSHES SOUTHWARD INTO THE AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE HUMID AND UNSTABLE ENVIRONMENT ALONG AND JUST SOUTH OF THIS FRONT. A FEW OF THESE STORMS MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY MAINLY FROM THE ST LOUIS METRO AREA SOUTH AND EAST. AT THIS TIME IT DOES NOT APPEAR THAT THESE STORMS WILL BECOME SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) GKS
In the hours before
Local storm report, Aug 21, 6:01 PM CDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 10NW CUBA MO 0.88 INCH HAIL
08/21/03 CRAWFORD NEAR THE INTERSECTION OF
COUNTY HIGHWAYS EE AND F.
REPORTED BY POLICE.
0545 PM 10NW CUBA MO WIND DAMAGE
08/21/03 CRAWFORD TREES DOWNED NEAR THE
INTERSECTION OF COUNTY
HIGHWAYS EE AND F.
REPORTED BY POLICE.The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:43 PM CDT | Severe Thunderstorm Warning | LSX | Boone | 47 min |
| Aug 21, 8:25 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 50 min |
| Aug 21, 9:05 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.